Delaware, 2002

Damaging Wind in Delaware, April 28, 2002

April 28, 2002 · NWS PHI · 1 event in 1 county or zone

The same severe thunderstorm that dropped large hail just south of Smyrna, tore down a few trees from Leipsic to Little Creek across northeastern Kent County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The same severe thunderstorm that dropped large hail just south of Smyrna, tore down a few trees from Leipsic to Little Creek across northeastern Kent County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 28, 1:45 PM EST, 7 hours 40 minutes earlier.

Area forecast discussion, Apr 28, 1:45 PM EST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT SUN APR 28 2002

CONTINUED SVR WX THREAT THIS EVENING. WARM HUMID AIR SEPA/CENTRAL NJ
ON SOUTH WITH DWPTS >60. CLOUDS ALSO BEGINNING TO THIN AND CLEARING
IN CENTRAL PA SHOULD MOVE OVER THE AREA FOR SOME SUNSHINE JUST
BEFORE SUNSET. WILL GO FOR LIKELY TSTMS THIS EVENING WITH PSBL
DAMAGING WINDS.

THEN DRIER AIR MOVES IN LATE TNGT.

MON...COLD ADVCNT SHWERS PSBL NORTH WITH SPRINKLES S AS A SHORT WAVE
MOVES THROUGH IN THE AFTN.

MON NIGHT...DRY AGAIN.

TUE...WARM ADVCNT AND AN EMBEDDED SHORT WAVE COULD TRIGGER AFTN
SHWERS MAINLY N.

GUIDANCE TEMPS GENLY OK.

.PHI...SML CRAFT ADVY CST AND DE BAY.

RNS

In the hours before

Special weather statement, Apr 28, 4:23 PM EST, 5 hours 2 minutes before
NJZ001-007>010-012>020-026-PAZ054-055-060>062-067>071-290200-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
523 PM EDT SUN APR 28 2002

...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT SUNDAY...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT SUNDAY
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER...
MONTGOMERY...BUCKS...DELAWARE AND PHILADELPHIA.

IN NEW JERSEY...

SUSSEX...WARREN...MORRIS...HUNTERDON...SOMERSET...MIDDLESEX. ..
MERCER...MONMOUTH...BURLINGTON...OCEAN...CAMDEN...GLOUCESTER AND
SALEM.

WARM UNSTABLE AIR OVER THE REGION IS CREATING AN ENVIRONMENT
CONDUCIVE FOR THE DEVELOPMENT OF THUNDERSTORMS DURING THE EVENING
HOURS. THESE THUNDERSTORMS WILL FORM ALONG A COLD FRONT MOVING INTO
THE REGION FROM THE WEST.

STORMS WHICH FORMED LATE THIS AFTERNOON IN CENTRAL PENNSYLVANIA
PRODUCED WIND GUSTS OVER 58 MPH.  BASEBALL SIZE HAIL WAS
ALSO REPORTED. WIND GUSTS IN EXCESS OF 58 MPH AND LARGE HAIL CAN BE
EXPECTED IN EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY AS THESE
STORMS MOVE EAST DURING THE EVENING HOURS.  TORNADOES ARE ALSO
POSSIBLE.

STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.

JJM
Special weather statement, Apr 28, 5:00 PM EST, 4 hours 25 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-290200-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 PM EDT SUN APR 28 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM EDT SUNDAY FOR THE
FOLLOWING COUNTIES...

IN NEW JERSEY...

CAPE MAY...CUMBERLAND AND ATLANTIC.

IN DELAWARE...

NEW CASTLE...KENT AND SUSSEX.

IN MARYLAND...

CECIL...KENT...QUEEN ANNE/S...CAROLINE AND TALBOT

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY FOR THE FOLLOWING COUNTIES....

IN PENNSYLVANIA...

CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER...
MONTGOMERY...BUCKS...DELAWARE AND PHILADELPHIA.

IN NEW JERSEY...

SUSSEX...WARREN...MORRIS...HUNTERDON...SOMERSET...MIDDLESEX...
MERCER...MONMOUTH...BURLINGTON...OCEAN...CAMDEN...GLOUCESTER AND
SALEM.

WARM UNSTABLE AIR OVER THE REGION IS CREATING AN ENVIRONMENT
CONDUCIVE FOR THE DEVELOPMENT OF THUNDERSTORMS DURING THE EVENING
HOURS. THESE THUNDERSTORMS WILL FORM ALONG A COLD FRONT MOVING INTO
THE REGION FROM THE WEST.

STORMS WHICH FORMED LATE THIS AFTERNOON IN CENTRAL PENNSYLVANIA
PRODUCED WIND GUSTS OVER 58 MPH.  BASEBALL SIZE HAIL WAS
ALSO REPORTED. WIND GUSTS IN EXCESS OF 58 MPH AND LARGE HAIL CAN BE
EXPECTED IN EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY AS THESE
STORMS MOVE EAST DURING THE EVENING HOURS.  TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY IN SOUTHEASTERN NEW JERSEY AND DELMARVA. MOST
THUNDERSTORM ACTIVITY SHOULD MOVE OUT OF THE REGION BY MIDNIGHT.

STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.
Special weather statement, Apr 28, 7:45 PM EST, 1 hour 40 minutes before
DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-290230-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
845 PM EDT SUN APR 28 2002

...TORNADO WATCH CONTINUES UNTIL 1000 PM FOR SUSSEX COUNTY DE...

...TORNADO WATCH AND SEVERE THUNDERSTORM WATCH CANCELLED FOR ALL
OTHER COUNTIES IN EASTERN PENNSYLVANIA...NEW JERSEY...DELAWARE AND
NORTHEASTERN MARYLAND.

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT MOVING
THROUGH THE REGION THIS EVENING ARE NOW APPROACHING THE COAST. SINCE
THE THREAT OF SEVERE WEATHER HAS DIMINISHED...THE SEVERE
THUNDERSTORM WATCH IN EASTERN PENNSYLVANIA AND MOST OF NEW
JERSEY...AND THE TORNADO WATCH IN SOUTHEAST NEW JERSEY...NORTHERN
AND CENTRAL DELAWARE...AND NORTHEAST MARYLAND...HAVE BEEN CANCELLED.
WHILE SOME LINGERING SHOWERS ARE POSSIBLE INTO THE LATE EVENING
HOURS...NO SEVERE WEATHER IS EXPECTED.

THE TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY FOR
SUSSEX COUNTY IN SOUTHERN DELAWARE.

JJM
Local storm report, Apr 28, 8:15 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
915 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

655 PM    VINEMONT                  PA   TREES DOWN
04/28/02   BERKS

730 PM    SPRINGFIELD TWP           PA   LIMBS DOWN
04/28/02   BUCKS

740 PM    PLYMOUTH MEETING          PA   .25 INCH HAIL
04/28/02   MONTGOMERY

810 PM    PINEVILLE                 PA   .25 INCH HAIL
4/28/02   BUCKS
Local storm report, Apr 28, 8:30 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
930 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

655 PM    VINEMONT                   PA   WIND DAMAGE
04/28/02  BERKS                           TREES DOWN

730 PM    SPRINGFIELD TWP            PA   WIND DAMAGE
04/28/02  BUCKS                           TREES DOWN

740 PM    PLYMOUTH MEETING           PA   .25 INCH HAIL
04/28/02  MONTGOMERY

810 PM    PINEVILLE                  PA   .25 INCH HAIL
4/28/02   BUCKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
April 28, 9:25 PM EST to 9:30 PM EST
Where
Kent County, Leipsic
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
39.233, -75.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292619.